Format

Send to

Choose Destination
Can J Psychiatry. 1986 Jun;31(5):419-23.

Anticonvulsant medications: an iatrogenic cause of tic disorders.

Abstract

A review of the relationship between anticonvulsant medications and tics is presented. Data on 5 patients in whom anticonvulsants, either caused tics or exacerbated existing tic disorders is discussed. Discontinuation of the medication resulted in a decrease in the frequency of tickings in all patients. The effects of anticonvulsants on the reticular system are discussed. It is felt that it may be important for clinicians to consider carefully the use of barbiturate anticonvulsants, especially phenobarbital, in children with tics or a family history of tics. Tic disorders caused or exacerbated by exposure to anticonvulsant medications appear to be more common than previously reported, and in some patients the tics may not remit with discontinuation of the medication.

PMID:
3731009
DOI:
10.1177/070674378603100507
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center